Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 17, NWS Riverton, WY

October 14, 2020Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 14, 2020, 9:08 AM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 2020, 9:08 AM MDT (15:08 UTC)
Expired
Oct 14, 2020, 7:00 PM MDT
In force
10 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 1:12 PM MDTNON-TSTM WND GST 595 Nw Riverton, WYASOS STATION KRIW RIVERTON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS75 KRIW 141508
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
908 AM MDT Wed Oct 14 2020

WYZ002-150100-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-201014T1500Z/
/O.NEW.KRIW.HW.W.0017.201014T1508Z-201015T0100Z/
Absaroka Mountains-
908 AM MDT Wed Oct 14 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ003-014-015-018-141615-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-201014T1500Z/
Cody Foothills-Wind River Mountains West-
Wind River Mountains East-Lander Foothills-
Including the cities of Clark, Cody, Meeteetse, and Lander
908 AM MDT Wed Oct 14 2020

...HIGH WIND WARNING HAS EXPIRED...

Strong winds have subsided this morning, but could still remain
high during the day in some areas, especially South Pass.

$$

WYZ010-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Northeast Johnson County-
Including the city of Buffalo
908 AM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...Until 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ017-019-020-025>030-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Wind River Basin-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Riverton, Shoshoni, Jeffrey City, Casper,
Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, 
Rock Springs, Green River, and Wamsutter
908 AM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 40 mph with gusts 55 to 65 mph 
  expected, particularly at the higher elevations.

* WHERE...Green Mountains and Rattlesnake Range, Natrona County 
  Lower Elevations, South Lincoln County, Rock Springs and Green 
  River, Flaming Gorge, and East Sweetwater County.

* WHEN...From 9 AM to 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ016-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Upper Wind River Basin-
Including the city of Dubois
908 AM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Upper Wind River Basin.

* WHEN...Until 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
873 
WWUS75 KRIW 141856
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1256 PM MDT Wed Oct 14 2020

WYZ020-142000-
/O.CAN.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
1256 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING IS CANCELLED...

Winds across Natrona County are not as strong as anticipated
today. Thus, the warning has been cancelled. Wind gusts up to 45
mph from the northwest can still be expected in many locations
through the rest of the afternoon.

$$

WYZ010-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Northeast Johnson County-
Including the city of Buffalo
1256 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...Until 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ017-019-025>030-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Wind River Basin-Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Riverton, Shoshoni, Jeffrey City, 
Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, 
Rock Springs, Green River, and Wamsutter
1256 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 40 mph with gusts 55 to 65 mph 
  expected, particularly at the higher elevations.

* WHERE...Green Mountains and Rattlesnake Range, Natrona County 
  Lower Elevations, South Lincoln County, Rock Springs and Green 
  River, Flaming Gorge, and East Sweetwater County.

* WHEN...From 9 AM to 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  Visibility may be reduced as well by blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ016-150100-
/O.CON.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Upper Wind River Basin-
Including the city of Dubois
1256 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Upper Wind River Basin.

* WHEN...Until 7 PM MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ002-150100-
/O.CON.KRIW.HW.W.0017.000000T0000Z-201015T0100Z/
Absaroka Mountains-
1256 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
091 
WWUS75 KRIW 150039
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
639 PM MDT Wed Oct 14 2020

WYZ010-150145-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Northeast Johnson County-
Including the city of Buffalo
639 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have decreased below high wind warning criteria, thus the
high wind warning will be allowed to expire at 7 PM.

$$

WYZ017-019-025>030-150145-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Wind River Basin-Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Riverton, Shoshoni, Jeffrey City, 
Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, 
Rock Springs, Green River, and Wamsutter
639 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have decreased below high wind warning criteria, thus the
high wind warning will be allowed to expire at 7 PM.

$$

WYZ016-150145-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-201015T0100Z/
Upper Wind River Basin-
Including the city of Dubois
639 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have decreased below high wind warning criteria, thus the
high wind warning will be allowed to expire at 7 PM.

$$

WYZ002-150145-
/O.EXP.KRIW.HW.W.0017.000000T0000Z-201015T0100Z/
Absaroka Mountains-
639 PM MDT Wed Oct 14 2020

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have decreased below high wind warning criteria, thus the
high wind warning will be allowed to expire at 7 PM.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 14, 2:32 AM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Oct 14, 2:32 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
232 AM MDT Wed Oct 14 2020

.SHORT TERM...Today through Friday night

The big story today will be, as it has been for the past few days,
the strong to high winds. The difference today is that someone
took the wind machine, took off the governor and cranked it up to
11 and it will likely be red lining today. We have a very good
set up for high wind. We have a very potent jet expected to move
over Wyoming, with the jet core having winds of 150 knots, as high
as 170 knots, on some models. In addition, we will be under the
right front quadrant of the jet, a very favorable position for
downward momentum. At 700 millibars, winds look favorable as well
with up to 60 knots indicated on the models. We already have
numerous warnings in effect and most will be left alone. We did
give thought about extending the Lander Foothills, but the
reasoning of the previous shift looked sound so we left it alone.
We did add much of Sublette County as well, since they look to be
in the ideal spot of the jet with the strongest winds likely
occurring in southern Wyoming. We had some questions about
possibly including Big Horn County, but this  may be on the wrong
side of the jet. There is a Special Weather Statement in effect
there and we will continue it as well. As for precipitation, some
showers will be moving through the area, mainly in the north but
amounts during the day look to remain rather light for the most
part. Winds should decrease after sunset tonight, as we lose
mixing and the winds decouple, but it will remain breezy. A cold
front will sag southward into the northern portions of the area
and bring cooler temperatures as well as the chance of showers,
some of these of the snow variety. This system has little moisture
though, so any amounts look to remain relatively minor.

Thursday at this point looks like a blustery and cooler day, with
some showers across mainly northern portions of the area. We have
a bit of a conundrum with the winds. The jet will still be over
the area, with the area under the right front quadrant again.
However, guidance is not showing as much wind. In addition, 700
millibar winds are a fair amount lighter. Models continue to
depict 20 to 30 kt winds at this level. With the uncertainty, we
will punt to the day shift for any possible extension of any
further wind highlights.

The jet will finally begin to shift east of the area on Thursday
night. This will finally end the high wind threat across the area.
Any showers should end by around sunset as well. Transitory ridging
will then bring some dry and warmer weather with less wind. However,
notice how I said less, not none. With the next front approaching
from the north, it will tighten the pressure gradient. The
difference this time is favored areas will be those with southwest
flow, mainly from Rock Springs through Casper. This does not look
like a high wind day though. The front will then press into the
area Friday night and begin to spread some showers into northern
Wyoming. Still some question how far south they get though. For
now, we made few changes to continuity and hopefully wait for more
model agreement.

.LONG TERM...Saturday through Tuesday

For the weekend, confidence remains low as models continue to
diverge greatly. Models are not in agreement on how far south a cold
front and the associated cold air will get and this is part of the
wide discrepancy in the forecasted temperatures. Have blended
between the GFS and ECMWF solution for now, keeping temperatures at
or slightly below normal. Precipitation looks to be confined over
northern and eastern portion, occurring from northwest to southeast.
Any snow will likely remain in the northern mountains. Once again,
the forecast continues to be highly variable from Saturday to
Tuesday and will come into better forecast in the next day or two.
The variability is due to this airmass is coming down from northern
Canada. This is out of the models domain and are having trouble
resolving the solution. Also, models typically struggle to keep up
with unusually cold airmasses this early in the season.

&&

.AVIATION...For the 12Z TAFS through 12Z Thursday

VFR cigs expected to continue through the next 24 hours. Main
aviation issue is the very strong winds expected today for all
areas. Frequent gusts of 35 kt from the northwest can be expected
areawide starting between now through 18Z, with some gusts
approaching 50 kt possible for areas open to the northwest. Winds
aloft will also be strong from the northwest, with 100kt to 120kt
jet expected roughly between 15000 and 20000 feet. Jet slides to
the south after sunset, allowing surface winds to gradually
decrease and decouple, starting with northern airports, with
southwestern sites not decreasing until after 06Z Thursday.

&&

.FIRE WEATHER...

Strong upper level winds mixing to the surface will bring strong to
high winds across most of the area today. However, with temperatures
somewhat close to normal and humidity not overly low, critical
fire weather is not expected at this time. However, any fires that
develop will spread very rapidly due to the strong winds. Mixing
and smoke dispersal will be generally good to excellent. Some
showers will occur across northern Wyoming at times today. Strong
winds will be possible Thursday as well, but should not be as
strong as today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for WYZ017-019-020-025>030.

High Wind Warning until 9 AM MDT this morning for WYZ002-003-014-
015-018.

High Wind Warning from 6 AM this morning to 7 PM MDT this
evening for WYZ010.

High Wind Warning until 7 PM MDT this evening for WYZ016.

&&

SHORT TERM...Hattings
LONG TERM...Clayton
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 14, 2:36 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
236 AM MDT Wed Oct 14 2020

WYZ001>020-022>030-150845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
236 AM MDT Wed Oct 14 2020

...High Wind Warnings in effect for much of the area today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

High to strong winds will continue across the area. Please see
High Wind Warnings and statements for details.

A slight chance of rain showers over the north tonight, with a
chance of snow in the northern mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday...A chance for rain showers and mountain snow across
northern portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 14, 6:11 AM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
611 AM MDT Wed Oct 14 2020

WYZ004>009-011-150100-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Southeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Thermopolis, Ten Sleep, Worland, and Kaycee
611 AM MDT Wed Oct 14 2020

...Gusty winds likely again today...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Northwest winds increasing to 20 to 25 miles per hour
  with occasional gusts of 40 to 50 mph.

* WHERE...The Northern and Southeastern Big Horn Basin as well as
  southern Johnson County.

* WHEN...Through this afternoon.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ012-013-023-024-150100-
Teton and Gros Ventre Mountains-Jackson Hole-Star Valley-
Salt River and Wyoming Ranges-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
611 AM MDT Wed Oct 14 2020

...Gusty winds likely again today...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...West winds 20 to 30 miles per hour with occasional gusts
  of 40 to 50 mph.

* WHERE...The Western Mountains as well as the Jackson Valley and
  Star Valley.

* WHEN...Through this afternoon.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.